Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 562, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2023, 4:14 PM MDT for Custer County, Fremont County, Pueblo County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2023, 4:14 PM MDT (22:14 UTC)
- Expired
- Aug 28, 2023, 5:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, CO, Fremont County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
396
WUUS55 KPUB 282214
SVRPUB
COC027-043-101-282300-
/O.NEW.KPUB.SV.W.0562.230828T2214Z-230828T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
414 PM MDT Mon Aug 28 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Fremont County in central Colorado...
Northeastern Custer County in southeastern Colorado...
Western Pueblo County in southeastern Colorado...
* Until 500 PM MDT.
* At 414 PM MDT, a severe thunderstorm was located 7 miles south of
Florence, or 9 miles north of Junkins Burn Scar, moving southwest
at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Junkins Burn Scar, Florence and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3839 10515 3830 10498 3804 10512 3826 10541
TIME...MOT...LOC 2214Z 033DEG 9KT 3828 10512
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam4 follow-up statements
686
WWUS55 KPUB 282226
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
426 PM MDT Mon Aug 28 2023
COC027-043-101-282300-
/O.CON.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Fremont CO-Custer CO-Pueblo CO-
426 PM MDT Mon Aug 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND WESTERN PUEBLO
COUNTIES...
At 426 PM MDT, a severe thunderstorm was located near Junkins Burn
Scar, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Junkins Burn Scar and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3837 10513 3830 10498 3804 10512 3819 10532
TIME...MOT...LOC 2226Z 028DEG 11KT 3821 10515
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam546
WWUS55 KPUB 282233
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
433 PM MDT Mon Aug 28 2023
COC027-043-101-282300-
/O.CON.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Fremont CO-Custer CO-Pueblo CO-
433 PM MDT Mon Aug 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND WESTERN PUEBLO
COUNTIES...
At 433 PM MDT, a severe thunderstorm was located over northern
Junkins Burn Scar, moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Junkins Burn Scar and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3830 10511 3826 10500 3804 10512 3814 10525
TIME...MOT...LOC 2233Z 007DEG 15KT 3816 10513
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam691
WWUS55 KPUB 282241
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
441 PM MDT Mon Aug 28 2023
COC043-282250-
/O.CAN.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Fremont CO-
441 PM MDT Mon Aug 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3825 10513 3824 10501 3804 10512 3811 10522
TIME...MOT...LOC 2240Z 354DEG 15KT 3812 10511
$$
COC027-101-282300-
/O.CON.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Custer CO-Pueblo CO-
441 PM MDT Mon Aug 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHEASTERN CUSTER AND WESTERN PUEBLO COUNTIES...
At 440 PM MDT, a severe thunderstorm was located over southeastern
Junkins Burn Scar, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Junkins Burn Scar and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3825 10513 3824 10501 3804 10512 3811 10522
TIME...MOT...LOC 2240Z 354DEG 15KT 3812 10511
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
kam693
WWUS55 KPUB 282252
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
452 PM MDT Mon Aug 28 2023
COC027-101-282302-
/O.EXP.KPUB.SV.W.0562.000000T0000Z-230828T2300Z/
Custer CO-Pueblo CO-
452 PM MDT Mon Aug 28 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER AND
WESTERN PUEBLO COUNTIES WILL EXPIRE AT 500 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3825 10513 3824 10501 3804 10512 3811 10522
TIME...MOT...LOC 2252Z 033DEG 9KT 3810 10513
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:09 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 28, 3:09 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 309 PM MDT Mon Aug 28 2023 .SHORT TERM...(This evening through Tuesday) Issued at 242 PM MDT Mon Aug 28 2023 Key messages: 1) Scattered showers and thunderstorms will continue to be possible this evening, especially over the eastern mountains and plains. 2) There is a low end chance of a storm becoming severe, if this does happen, hail of up to 1 inch and outflow winds of 60 mph will be possible. 3) Flash flooding will also be possible this evening, especially for the burn scar and urbanized areas along the I-25 corridor and Highway 50. 4) Tomorrow will be drier for most locations, with only a few thunderstorms, mainly over the higher terrain. Detailed discussion: Tonight... Lastest radar imagery shows that most of the convective development is over the Rampart Range and southern Sangre de Cristos, which does align best with what the HRRR is showing in the lastest model run. Although all of the CAMs are generally similar in displaying the majority of QPF located over the eastern mountains in general. This will continue to move off over into the adjacent plains and I-25 corridor by later in the evening, very similar to how storms progressed yesterday. The main difference today is that there is more instability shifted a bit further eastward to the Kansas border and therefore storms will likely maintain their strength and move off into the far eastern plains. CAMs have also been hinting at the possible formation of an MCS by later this evening that will be over the El Paso and Pueblo counties at around 8 PM and then move southeastward over the lower Arkansas River Valley and eventually over Prowers and Baca counties just before midnight. This makes sense considering that this is where the environment will be conditionally more unstable just before convective initiation over this part of the CWA with nearly 2000 J/kg of MUCAPE over the Palmer Divide. Effective bulk shear is not overly impressive, although there could be a few stronger storms embedded in the cluster of storms as it merges and moves southeastward that may produce severe strength outflow winds to 60 mph and possibly hail up to an inch. Otherwise, these storms will likely just produce some heavy rainfall and therefore there is a slight risk of flash flooding for some of the urbanized areas. There will also be a risk of some flash flooding over the higher terrain, especially for the burn scar areas if some of the storms become tied to the terrain and remain nearly stationary over the area. Otherwise, storms should continue to move towards the southeast and I have lesser confidence of widespread storms further south towards the New Mexico border, although there could be a higher concentration of showers and storms over the southern Sangres and Raton Mesa area. Model guidance does suggest that there could be storms continuing into the overnight areas over portions of the eastern mountains and plains, and even a few isolated showers and perhaps a storm over the Pikes Peak region during the early morning hours tomorrow. However I have less confidence of this, given that the environment will be much more stable around that time. Mostly cloudy skies over the higher terrain will begin to clear going into the early morning hours tomorrow and it also become mostly clear over the plains by around sunrise. Lows tonight will drop down into the mid 60s to low 70s for most of the plains. For high country, lows will generally be in the 40s to low 50s. Tomorrow... There will be considerably less moisture behind the exiting wave with only some recycled moisture in the mid-levels for tomorrow. In addition it will be relatively more stable in comparison to conditions today, along with increasing subsidence as ridging begins to build back in over the region. Because of this, afternoon and evening thunderstorm activity will be suppressed and mainly confined to the higher terrain, with the Rampart Range/Pikes Peak area having the highest probability of a few thunderstorms developing by later in the afternoon. Given the northwesterly flow aloft, some of these storms may push off the mountains and over the northern I-25 corridor. There is less confidence of a few storms moving over the mid to southern portion of the I-25 corridor (from the city of Pueblo and southward) although it cannot be ruled out. For all locations just east of the I-25 corridor, there will only be a slight chance of a storm and it should remain dry for most areas over the far eastern plains. Temperatures tomorrow will still be slightly below the seasonal average tomorrow and fairly close to what they were today. Highs will be in the mid to upper 80s for a majority of the plains, and mid 70s to around 80 for the high mountain valleys, with 50s and 60s for the higher terrain. -Stewey .LONG TERM...(Tuesday night through Monday) Issued at 242 PM MDT Mon Aug 28 2023 Key Messages: 1) Hotter and drier Wed/Thu, with just some weak mountains convection. 2) Continued hot for the holiday weekend, with increasing storm chances from Friday onward, mainly along the Continental Divide. Upper level high pressure will be centered over the srn Rockies Wed/Thu before shifting into the central plains from Fri into the weekend. Overall, pattern for Wed/Thu will be hotter and drier for the region, though srn edge of upper wave moving through the nrn Rockies may provide just enough forcing for some weak afternoon storms on Wed, mainly across the higher terrain. Expect max temps to warm about 10 degf Wed, then add another couple degrees on Thu as high center will be nearby over nrn NM. As high shifts east Fri into the weekend, renewed push of monsoon moisture surges northward out of the desert southwest, leading to increasing convection over the Great Basin and wrn Colorado Fri- Sun. Greatest chance for storms for srn CO will be along the Continental Divide through the period, with lesser storm coverage/strength over interior valleys and the eastern mountains where moisture will be more limited. Plains and I-25 corridor look mainly dry through the period, with just some weakening spill- over convection west of the Interstate. Max temps will remain hot through the weekend, with readings near 100f over the lower Arkansas Valley. Western U.S. upper trough lifts into the nrn Rockies early next week, which will likely usher in a drier air mass across the region starting on Mon, though enough moisture may linger over the central mountains to pop a few afternoon storms for one more day. On the plains, continued dry Mon with maybe some slight cooling if cold front can arrive in time. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 242 PM MDT Mon Aug 28 2023 VFR conditions are expected to prevail for all TAF sites (KALS, KCOS, and KPUB) throughout the forecast period. SHRA and TSRA are expected to be in and around the vicinity of all stations, with the best chance of occurrence at KCOS and KPUB, through the evening. If SHRA/TSRA does develop, it could temporarily reduce CIGs and VIS to MVFR/IFR criteria. It could also result in periodic windshifts and increased wind speeds at both terminals. Winds will initially be more synoptically influenced through the first 12 hours with winds primarily out of the NE with gusts occasionally greater than 20 kts at both KCOS and KPUB but then become more diurnally influenced for the second half of the forecast period. Winds will be mainly diurnally influenced at KALS and on the lighter side (less than 10 kts). && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...STEWARD LONG TERM...PETERSEN AVIATION...STEWARD
Hazardous weather outlook, Aug 28, 12:03 PM MDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1203 PM MDT Mon Aug 28 2023 COZ058>089-093>099-291815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1203 PM MDT Mon Aug 28 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms will develop over the mountains this afternoon. The stronger storms will be capable of producing periods of moderate to heavy rainfall, increasing the flash flood potential for area burn scars and those locations with poor drainage. Attention should also be given to those locations that received heavier rainfall on Sunday. The areas with the greatest risk will be across the Sangre de Cristo Mountains, the Wet Mountains, and the Rampart Range. Wind gusts up to 40 mph and cloud to ground lightning will also be possible with these storms as they push east across the I-25 corridor later this afternoon and evening. Thunderstorm activity is expected to linger late into the night for much of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered rain showers and thunderstorms are expected Tuesday through Thursday with the greatest coverage of precipitation remaining along the mountains. An uptick in rain showers and thunderstorms is expected near end of the work week and through the weekend, which could bring additional heavy rainfall concerns, especially along the Continental Divide area. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. STEWARD/10
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:14 PM MDT | Special Weather Statement | PUB | El Paso | 31 min |
| Aug 27, 6:43 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| Aug 27, 7:42 PM MDT | Special Weather Statement | PUB | Crowley | 33 min |
| Aug 27, 8:10 PM MDT | Special Weather Statement | PUB | Las Animas | 35 min |
| Aug 27, 8:29 PM MDT | Special Weather Statement | PUB | Crowley | 46 min |
| Aug 27, 9:18 PM MDT | Special Weather Statement | PUB | Crowley, Otero | 42 min |
| Aug 27, 9:42 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 33 min |
| Aug 27, 10:18 PM MDT | Special Weather Statement | PUB | Otero | 42 min |
| Aug 28, 4:20 PM MDT | Special Weather Statement | PUB | Pueblo | 25 min |
| Aug 28, 4:35 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Aug 28, 4:44 PM MDT | Special Weather Statement | PUB | Custer | 46 min |
| Aug 28, 4:59 PM MDT | Special Weather Statement | PUB | Custer | 31 min |
| Aug 28, 5:22 PM MDT | Special Weather Statement | PUB | Pueblo | 53 min |
| Aug 28, 5:25 PM MDT | Special Weather Statement | PUB | Custer | 35 min |
| Aug 28, 5:26 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Aug 28, 5:56 PM MDT | Special Weather Statement | PUB | Custer | 34 min |
| Aug 28, 5:57 PM MDT | Special Weather Statement | PUB | Huerfano | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.